Viagra Fights Blood Vessel Disorder

The drug eased symptoms in patients with Raynaud's phenomenon

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

MONDAY, Nov. 7, 2005 (HealthDay News) -- Viagra may ease symptoms of a circulatory disorder called Raynaud's phenomenon, a small German study finds.

Raynaud's phenomenon, which affects 3 million to 5 million people worldwide, occurs when cold temperatures or stress cause small blood vessels in the skin to constrict, resulting in numbness, tingling and pain in toes and fingers. In severe cases, there's a risk of ulcerations.

As reported in the Nov. 8 issue of Circulation, researchers at the University of Saarland compared outcomes in 16 patients (mostly women) with severe Raynaud's who did not respond to standard treatment with drugs used to help dilate blood vessels.

The patients received either Viagra or a placebo for four weeks, and were then switched to the opposite treatment for another four weeks.

Viagra reduced the frequency and duration of Raynaud's attacks, improved capillary blood flow, and helped heal chronic toe and finger ulcerations, the study found.

Patients taking Viagra had an average of 35 Raynaud's attacks compared to an average of 52 among patients taking the placebo. Total duration of attacks averaged 581 minutes among patients taking Viagra, compared to 1,046 minutes among patients taking the placebo.

During treatment with Viagra, average capillary blood flow velocity more than quadrupled, and patients taking the drug reported less pain.

This is the first evidence from a controlled study that Viagra is effective in patients with treatment-resistant Raynaud's. Viagra works by causing blood vessels to dilate, using a mechanism that's different from that of other vasodilator medications.

More information

The Arthritis Foundation has more about Raynaud's phenomenon.

SOURCE: American Heart Association, news release, Nov. 7, 2005

--

Last Updated:

Related Articles